Introduction: Pacemakers have become a keystone in the long-term management of life threatening arrhyth-mias and associated cardiomyopathies. Since the start of their usage, physicians reported a constant reducti-on of cardiac output related systolic ejection per beat. Pacemaker syndrome is most commonly seen in the single chamber devices with ventricular detecting and pacing lead. This fact is somehow easy to understand since there is no atrial lead for proper detection and sti-mulation, the ventricle contracts at the established rate, regardless of the timing of atrial contraction. This type of stimulation leads to AV dyssynchrony with further loss of cardiac output and the patient becomes symp-tomatic.
Methods: We present the case of an 87 year old woman, with a 9 month history of progressive weight loss (by reduced appetite), nausea, dyspnea, weakness and fa-tigue. A dual chamber pacemaker had been implanted 6 years ago for sinus node dysfunction and she was on flecainide for paroxysmal atrial fibrillation.
Results: At the time of admission the patient was cli-nically stable – BP=140/85 mmHg, SO2=98%, HR=100 bpm and T=36.7°C. During auscultation – no pulmo-nary rales and no edema were heard. Lab values were within normal ranges except the ASAT and creatinine clearance values (ASAT=36.8 mg/dL, CL creatinine=39 mL/min). ECG during rest and 24 h monitoring reve-aled pacemaker induced tachycardia, fusion beats and atrial fibrillation. During the echocardiography proce-dure we discovered a small hypertrophied left ventricle with moderate/severe reduced ejection fraction, right and left atrial dilation, moderate mitral regurgitation, severe tricuspid regurgitation, pulmonary hyperten-sion and mild/moderate pericarditis, without signs of vegetation. A clinical and paraclinical diagnosis of heart failure with reduced ejection fraction was made and we decided to change flecainide with amiodaro-ne, with further investigation by an electrophysiologist (pacemaker interrogation revealed loss of atrial captu-re, precipitated by flecainide). At this point we referred the patient to an infectious disease physician (the re-sult was negative), to a rheumatologist (ANA extended spectrum was negative) and to a gastroenterologist to exclude a possible neoplasm (also negative). The pati-ent was reevaluated by the endocrinologist (she had a history of Autoimmune hypothyroidism), but the thy-roid function was within ranges.
Conclusions: In this particular case, we considered more appropriate to change the anti-arrhythmic drug along with a B blocker and diuretics. After the 1, 3 and 6 months follow up the patient condition significantly improved. This case was unusual because of the seve-rity of symptoms, but also the unexpected good res-ponse to anti-arrhythmic drug change. The diagnosis of pacemaker syndrome should always be included in the differential, even in the presence of the dual cham-ber pacing.